Alert archive / Missouri / Flash Flood Warnings in 1996

Flash Flood Warning 7, NWS Springfield, MO

May 6, 1996Howell County, Ozark County, Shannon County, Missouri

NWS Springfield, MO issued this flash flood warning at May 6, 1996, 6:45 AM CDT for Howell County, Ozark County, Shannon County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 1996, 6:45 AM CDT (11:45 UTC)
Expired
May 6, 1996, 10:45 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Howell County, MO, Ozark County, MO, Shannon County, MO

The radar

The Springfield radar (KSGF), 139 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1996-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1996-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 061147
FFWSGF
MOC091-203-153-061545-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
645 AM CDT MON MAY 6 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1045 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH CENTRAL MISSOURI
 
   ...HOWELL COUNTY...SHANNON COUNTY
 
IN SOUTHWEST MISSOURI
 
   ...OZARK COUNTY
 
AT 645 AM...WEATHER RADAR SHOWED A LARGE AREA OF THUNDERSTORMS PRODUCING
VERY HEAVY RAINFALL STRETCHING FROM HARRISON ARKANSAS TO WEST PLAINS TO
EMINENCE. RADAR INDICATES ONE AND A HALF TO TWO INCHES HAS FALLEN SINCE
500 AM WITH MORE HEAVY RAIN ON THE WAY.
 
MINOR STREET FLOODING WAS REPORTED IN WEST PLAINS.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGH&ER GROUND.
 
DR/GH
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 6, 2:26 AM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, May 6, 2:26 AM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 AM CDT MON MAY 6 1996

FOCUS REMAINS ON STORMS...WITH MCS #3 LIKELY MON NIGHT.

SFC MAP AND RADAR SHOW FRONT QUITE WELL...AS SCAT TRW GATHERING STRENGTH
ALONG AND JUST NORTH OF FRONTAL BOUNDARY.  ESTIMATE FRONT FROM THE SRN
BOOTHEEL TO NR HRO TO FYV TO S OF TUL.  STORMS HAVE BEEN DEVELOPING
NORTH EVIDENCE THAT FRONT IS STARTING IS NORTHWARD TREK AGAIN.
INSTABILITY NOT AS BAD AS PAST NIGHTS AND WITH MCS IN TEXAS THINKING
IS STORMS MOVG INTO SW MO SHOULD REMAIN UNDER-CONTROL. SML HAIL PSBL.
AREA GETTING RAINS TONIGHT AS HAD THE LEAST RAINS PAST WEEK SO NO
FLOODING PROBLEMS ANTICIPATED.

FRONT TO SHIFT NORTH TODAY ALONG WITH SCAT TRW PSBL JUST ABT ANYTIME
TODAY....THO BEST CHC IN MORNING.  WARM FRONT TO LIE BACK IN ITS OLD
STOMPING GROUND OF CNTRL KS TO CNTRL MO BY 06Z TUES...AND ALL PROGS
SHOW GOOD VORT MAX AND VVEL MOVING ALONG FRONT BTWN 06Z AND 18Z TUES.
GRIDDED DATA NOT AVBL TONIGHT...BUT OLD MODEL RUNS SHOWED GOOD 850 JET
INTO KS TONIGHT.  THUS MCS SHOULD FROM IN CNTRL KS AND TRACK ESE THRU
WCNTRL AND CNTRL/SE MO LATE MON NIGHT AND TUES AM.  FFG GUIDANCE LOW
IN LAKE OF THE OZARKS REGION AND THIS AREA WILL LIKELY NEED FFA AT SOME
POINT FOR MON NIGHT AND TUES FOR AREA NEAR A WARSAW TO CAMDENTON TO
EMINENCE LINE.   SGF/JLN AREA STILL NOT THAT BAD...SO UNLESS MAJOR
RAINS OCCUR TODAY SEE NO NEED FOR ANY FFA IN THIS AREA.

WOULD GO CLOSER TO FAN NUMBERS TODAY AND TUESDAY WITH THE CLDS.
THEN AS HEIGHTS BUILD WED-FRI MAYBE MCS FOCUS WILL SHIFT OUT OF OUR
CWA.

RECOMMENDATIONS...
WITH ACTIVITY MOVING IN 50 POPS OR LIKELY MAY BE NEEDED SW MO...MNLY
THIS MORNING FOR SW MO.  HIGHS MID 60S COU TO LOW 70S JLN.

CCF INFO
SGF TT 070/061 076/063 081 06655
JLN TT 073/062 078/064 083 06544

RIDDLE

Nearby

Flash Flood Warnings in Missouri, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.